Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Las Vegas, NV

August 18, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2020, 3:29 PM MST for Mohave County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 3:29 PM MST (22:29 UTC)
Expired
Aug 18, 2020, 4:30 PM MST
In force
61 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS55 KVEF 182229
SVRVEF
AZC015-182330-
/O.NEW.KVEF.SV.W.0009.200818T2229Z-200818T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
329 PM MST Tue Aug 18 2020

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 324 PM MST, a cluster of severe thunderstorms capable of 
  damaging outflow winds was located near Valentine on Route 66 
  extending south of the Interstate 40 corridor moving southwest at 
  20 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees as well as reduced 
           visibility due to blowing dust. Strong crosswinds for high 
           profile vehicles, particularly on Interstate 40 east of 
           Kingman.

* Locations impacted include...
  Valentine, Dw Ranch Road, Diamond M Ranch and Blake Ranch Road. 

This includes Interstate 40 in Arizona between mile markers 64 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Las Vegas.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3555 11380 3543 11335 3528 11334 3493 11334
      3495 11361 3513 11383 3536 11388
TIME...MOT...LOC 2224Z 028DEG 18KT 3527 11343 

HAIL...<.75IN
WIND...60MPH
 
$$

VARIAN
2 follow-up statements
453 
WWUS55 KVEF 182301
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
401 PM MST Tue Aug 18 2020

AZC015-182330-
/O.CON.KVEF.SV.W.0009.000000T0000Z-200818T2330Z/
Mohave AZ-
401 PM MST Tue Aug 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR CENTRAL MOHAVE COUNTY...

At 358 PM MST, a cluster of severe thunderstorms capable of damaging 
outflow winds was located 15 miles east of Blake Ranch Road, or 29 
miles east of Kingman, extending south of the Interstate 40 corridor 
moving southwest at 20 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees as well as reduced 
         visibility due to blowing dust. Strong crosswinds for high 
         profile vehicles, particularly on Interstate 40 east of 
         Kingman. Nearby observations have indicated gusts to 40 mph 
         with locally higher speeds possible.

Locations impacted include...
Valentine, Dw Ranch Road, Diamond M Ranch and Blake Ranch Road. 

This includes Interstate 40 in Arizona between mile markers 64 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Las Vegas.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3555 11380 3539 11344 3528 11334 3493 11334
      3495 11361 3513 11383 3536 11388
TIME...MOT...LOC 2258Z 028DEG 18KT 3512 11353 

HAIL...<.75IN
WIND...60MPH
 
$$

VARIAN
231 
WWUS55 KVEF 182325
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
425 PM MST Tue Aug 18 2020

AZC015-182334-
/O.EXP.KVEF.SV.W.0009.000000T0000Z-200818T2330Z/
Mohave AZ-
425 PM MST Tue Aug 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 430 PM MST...
        
The storms which prompted the warning have weakened below severe 
criteria, or have moved out of the area.  Therefore, the warning 
will be allowed to expire.  Gusty winds are still possible with this 
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Las Vegas.

LAT...LON 3555 11380 3539 11344 3528 11334 3493 11334
      3495 11361 3513 11383 3536 11388
TIME...MOT...LOC 2324Z 028DEG 18KT 3502 11359 

$$

VARIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 18, 2:00 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
200 PM PDT Tue Aug 18 2020

.SYNOPSIS...Excessive heat will last through much of the week
with continued record temperatures. Isolated thunderstorms will
continue into the evening across northwest Arizona and parts of the
Mojave Desert and drift gradually westward while accompanied by
strong wind gusts. A very slight lowering of temperatures is
expected late in the weekend into early next week as high pressure
shifts slightly eastward.

&&

.DISCUSSION...tonight through Tuesday.

Tonight...Convection has started firing over the higher terrain of
the southern Great Basin and Mojave Desert. Look for storms to move
off the higher terrain and into the nearby valleys, i.e Owens Valley
and Morongo Basin/Barstow. HRRR has been consistent in showing
convection propagating west-southwest across southern Mohave County
and into the lower Colorado River late this afternoon, between 5 and
7 pm. Primary concern will be gusty winds as forecast soundings
depict Invert-V profiles with plenty of DCAPE. Localized heavy
rain/hail possible under stronger cores as well but storm motion
should inhibit the threat of flooding. HRRR, as well as other HREF
members indicate convection will dissipate by late evening. Outside
of smoke/haze from nearby fires skies will be mostly clear to partly
cloudy overnight.

Wednesday-Tuesday...The anomalously massive ridge is forecast to
slip southeast and weaken by just a tad by the weekend. Instead of
of H5 heights hovering between 597-600 dm they will dip to between
591-594 dm. Bottom line, this will keep temperatures running well
above normal going into the weekend and the start of next week. The
Las Vegas high temperature is not forecast to be below 110 degrees
until Sunday. Numerous daily record highs/high minimum temperatures
will continue to be broken/tied along with record consecutive days
of highs above a specific temperature. Will keep our heat product
going through Thursday with option to extend in the the coming
shifts.

Isolated thunderstorms remain possible for the region Wednesday and
Thursday, specifically favoring the higher terrain. As the high
slowly shifts off to our southeast models indicate drier and more
stable air wrapping into the western periphery of the high leading
to the removal of thunderstorm potential over the southern Sierra
Nevada and central Nevada Friday and Saturday. More uncertainty
creeps into the convective potential Sunday into early next week
with just how much moisture may creep into the region as Hurricane
Genevieve brushes the southern tip of the Baja Peninsula.

&&

.FIRE WEATHER...Hot temperatures with light terrain-driven winds are
expected through the week. Near daily chances for isolated
thunderstorms can be anticipated, particularly across the Mojave
Desert and Sierra regions through Thursday. Storms will be capable
of producing strong outflow winds which may aggravate ongoing fire
activity and increase the rate of spread of new fire starts.

&&

.CLIMATE...
DAILY RECORD HIGH MAXIMUM TEMPERATURES

                TUE 8/18     WED 8/19     THU 8/20
Las Vegas, NV  111 (1992)*  111 (1992)*  110 (1950)*
Bishop, CA     105 (2001)*  106 (1950)   105 (2015)
Barstow, CA    111 (1992)*  111 (2018)*  109 (2018)*
Needles, CA    115 (2015)*  117 (2018)*  120 (1919)
Kingman, AZ    109 (1915)*  111 (1915)   107 (1915)*
Death Valley   125 (2001)*  124 (1992)*  126 (1931)

DAILY RECORD HIGH MINIMUM TEMPERATURES

                TUE 8/18    WED 8/19    THU 8/20
Las Vegas, NV  86 (2018)*  90 (2018)*   89 (2018)*
Bishop, CA     67 (1970)   67 (1961)    65 (1997)
Barstow, CA    80 (2001)*  80 (1973)*   82 (1973)*
Needles, CA    91 (2018)*  93 (2018)*   95 (2018)
Kingman, AZ    80 (2001)   76 (1999)*   80 (2001)
Death Valley   98 (2013)*  99 (2003)*   99 (2018)*

*-Current forecast may be close to current record values.

&&

.AVIATION...For McCarran...Storms south of the valley will likely
create outflow, arriving as southerly winds across valley this this
evening. Winds will then favor typical drainage trends later tonight
with light and variable to easterly winds to start tomorrow. By
Wednesday afternoon, more storms are expected in the surrounding
mountains will be capable of producing gusty, outflow winds in the
valley, even if the storms themselves do not enter the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds should remain light and follow typical diurnal
trends for the next day or two outside of any thunderstorm outflow.
The Sierra Nevada will continue to support afternoon thunderstorms
with coverage elsewhere, especially in southeast California and
northwest Arizona increasing both this evening and again Wednesday
evening. Gusty and erratic outflow winds around 40 MPH look like for
the Colorado River Valley.

&&

.SPOTTER INFORMATION STATEMENT...Strong wind gusts are likely
today from thunderstorm activity across Northwest Arizona and
along the Colorado River Valley. Spotters are encouraged to report
any significant weather, such as heavy rainfall, strong wind
impacts, or blowing dust according to standard operating
procedures.

&&

DISCUSSION...Pierce
AVIATION...Steele

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:10 PM MSTSevere Thunderstorm WarningVEFMohave50 min
Aug 18, 4:23 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Aug 18, 4:56 PM MSTSevere Thunderstorm WarningVEFMohave19 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.